Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 81, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 2, 2012, 12:25 AM CDT for Jackson County, Juneau County, Wisconsin. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 12:25 AM CDT (05:25 UTC)
- Expired
- Aug 2, 2012, 12:58 AM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, WI, Juneau County, WI
The radar
The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 12:28 AM CDT | TSTM WND DMG | 5 W City Point, WI | TREE BLOWN DOWN ONTO SHED. TIME ESTIMATED USING RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
374
WUUS53 KARX 020525
SVRARX
WIC053-057-020615-
/O.NEW.KARX.SV.W.0081.120802T0525Z-120802T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 AM CDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JUNEAU COUNTY IN CENTRAL WISCONSIN...
EAST CENTRAL JACKSON COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 115 AM CDT
* AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR CITY POINT...OR 21 MILES SOUTHEAST
OF NEILLSVILLE...MOVING EAST AT 35 MPH. THIS STORM CAN PRODUCE
QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
THE MEADOW VALLEY FLOWAGE AND MEADOW VALLEY AROUND 1235 AM...
THE SPRAGUE MATHER FLOWAGE AROUND 1240 AM...
FINLEY AND SPRAGUE AROUND 1245 AM...
NEW MINER AROUND 1250 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4418 8990 4418 8992 4415 8993 4416 8997
4413 8998 4412 9000 4419 9060 4442 9056
4442 9031 4426 9031 4425 8991 4422 8990
4421 8993 4420 8991 4419 8993
TIME...MOT...LOC 0525Z 269DEG 31KT 4429 9036
WIND...HAIL 60MPH 1.00IN
$$
HALBACH3 follow-up statements
288
WWUS53 KARX 020538
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1238 AM CDT THU AUG 2 2012
WIC053-057-020615-
/O.CON.KARX.SV.W.0081.000000T0000Z-120802T0615Z/
JACKSON WI-JUNEAU WI-
1238 AM CDT THU AUG 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JUNEAU AND EAST CENTRAL JACKSON COUNTIES UNTIL 115 AM CDT...
AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR MEADOW VALLEY...OR 20 MILES WEST OF
WISCONSIN RAPIDS...MOVING EAST AT 35 MPH. THIS STORM CAN PRODUCE
QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FINLEY AND SPRAGUE AROUND 1245 AM...
NEW MINER AROUND 1250 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
LIGHTNING AND FALLING TREES CAN KILL. CAMPING VEHICLES AND TENTS ARE
NOT SAFE DURING THUNDERSTORMS. MOVE TO A PRE-DESIGNATED SHELTER IF
AVAILABLE. IF NO STRONG SHELTER IS AVAILABLE...SEEK SHELTER IN A
DEPRESSION OR RAVINE...BUT AVOID STREAM BEDS AND DRY WASHES. ASSUME
THE LIGHTNING POSITION BY MINIMIZING YOUR HEIGHT AND CONTACT WITH THE
GROUND. CROUCH LOW AND WRAP YOUR ARMS AROUND YOUR LEGS.
&&
LAT...LON 4418 8990 4418 8992 4415 8993 4416 8997
4413 8998 4412 9000 4419 9060 4442 9056
4442 9031 4426 9031 4425 8991 4422 8990
4421 8993 4420 8991 4419 8993
TIME...MOT...LOC 0538Z 269DEG 31KT 4429 9020
WIND...HAIL 60MPH 1.00IN
$$
HALBACH817
WWUS53 KARX 020547
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 AM CDT THU AUG 2 2012
WIC053-020557-
/O.CAN.KARX.SV.W.0081.000000T0000Z-120802T0615Z/
JACKSON WI-
1247 AM CDT THU AUG 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4418 8990 4418 8992 4415 8993 4417 8997
4413 8998 4412 9000 4415 9031 4426 9031
4425 8991 4422 8990 4421 8993 4420 8991
4419 8993
TIME...MOT...LOC 0547Z 269DEG 31KT 4429 9009
$$
WIC057-020615-
/O.CON.KARX.SV.W.0081.000000T0000Z-120802T0615Z/
JUNEAU WI-
1247 AM CDT THU AUG 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JUNEAU COUNTY UNTIL 115 AM CDT...
AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR FINLEY...OR 16 MILES SOUTHWEST OF
WISCONSIN RAPIDS...MOVING EAST AT 35 MPH. THIS STORM CAN PRODUCE
DAMAGING WINDS IN EXCESS OF 60 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
LIGHTNING AND FALLING TREES CAN KILL. CAMPING VEHICLES AND TENTS ARE
NOT SAFE DURING THUNDERSTORMS. MOVE TO A PRE-DESIGNATED SHELTER IF
AVAILABLE. IF NO STRONG SHELTER IS AVAILABLE...SEEK SHELTER IN A
DEPRESSION OR RAVINE...BUT AVOID STREAM BEDS AND DRY WASHES. ASSUME
THE LIGHTNING POSITION BY MINIMIZING YOUR HEIGHT AND CONTACT WITH THE
GROUND. CROUCH LOW AND WRAP YOUR ARMS AROUND YOUR LEGS.
&&
LAT...LON 4418 8990 4418 8992 4415 8993 4417 8997
4413 8998 4412 9000 4415 9031 4426 9031
4425 8991 4422 8990 4421 8993 4420 8991
4419 8993
TIME...MOT...LOC 0547Z 269DEG 31KT 4429 9009
WIND...HAIL 60MPH <.50IN
$$
HALBACH051
WWUS53 KARX 020558
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1258 AM CDT THU AUG 2 2012
WIC057-020608-
/O.CAN.KARX.SV.W.0081.000000T0000Z-120802T0615Z/
JUNEAU WI-
1258 AM CDT THU AUG 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JUNEAU COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4418 8990 4418 8992 4415 8993 4417 8997
4413 8998 4412 9000 4415 9031 4426 9031
4425 8991 4422 8990 4421 8993 4420 8991
4419 8993
TIME...MOT...LOC 0558Z 269DEG 31KT 4429 8996
$$
HALBACHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:15 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 1, 11:15 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1115 PM CDT WED AUG 1 2012 .SHORT TERM...TONIGHT 615 PM CDT WED AUG 1 2012 WATCHING EVOLUTION OF THUNDERSTORMS ASSOCIATED WITH ELEVATED INSTABILITY AND SFC FRONT/ELEVATED FRONTOGENETIC FORCING ACROSS SOUTHWEST MN. THIS WEST-EAST RUNNING BOUNDARY WILL HOVER ACROSS SOUTHEAST MN-WESTERN WI OVERNIGHT...STAYING A FOCUS FOR SHOWER/STORM DEVELOPMENT. MAIN CONCERN THOUGH IS THE SEVERE POTENTIAL THIS EVENING. STRONG INSTABILITY WITH MLCAPES NEAR 4K J/KG OVER SOUTHERN MN PER RAP ANALYSIS AT 22Z. SHEAR ISN/T TOO IMPRESSIVE...BUT ABOUT 20-25 KTS EFFECTIVE SHEAR. THE INSTABILITY WOULD SUPPORT STRONG UPDRAFTS AND A LARGE HAIL THREAT. PERHAPS MORE SIGNIFICANTLY IS THE DEEP DRY SUB CLOUD LAYER. BUFKIT SOUNDINGS CONTINUE TO INDICATE THIS...WITH DCAPES OVER 1500 J/KG PROGGED FOR THE FORECAST AREA THIS EVENING. THIS ENHANCES THE DAMAGING WIND THREAT. ANY STRONG STORM WOULD BE CAPABLE OF PRODUCING 40 MPH GUSTS...OBVIOUSLY MORE WITH A SEVERE STORM. SEVERE THUNDERSTORM WATCH BUTTING UP AGAINST THE WESTERN FORECAST AREA...AND IF STORMS CONTINUE TO EVOLVE...WOULD EXPECT ANOTHER WATCH FOR SOUTHEAST MN INTO WESTERN WISCONSIN BY MID EVENING. .LONG TERM...SUNDAY THROUGH WEDNESDAY 309 PM CDT WED AUG 1 2012 MEDIUM RANGE MODEL RUNS OF 01.00Z IN RATHER GOOD AGREEMENT WITH THE TROUGH MOVING EAST OF THE REGION AND WEAK SHORTWAVE RIDGING BUILDING INTO THE UPPER MIDWEST. MODELS STAY IN PRETTY GOOD AGREEMENT MON-WED AS THE SHORTWAVE RIDGING QUICKLY MOVES EAST OF THE AREA MON AND THE NEXT AND THE NEXT STRONGER TROUGH MOVES ACROSS SOUTHERN CAN/NORTHERN CONUS...INTO THE UPPER MIDWEST TUE/WED. SOME DIFFERENCE OF TIMING/ STRENGTH DETAILS OF SHORTWAVES IN THE FLOW BY TUE/WED BUT THIS TO BE EXPECTED. BETWEEN MODEL CONSISTENCY GOOD BUT RUN-TO-RUN CONSISTENCY LESS THAN DESIRABLE...ESPECIALLY BY TUE/WED. LONG-TERM FCST CONFIDENCE GOOD SUN THEN AVERAGE MON-WED UNTIL THE DETAIL CONSENSUS IMPROVES. WITH THE TROUGH/LOW EXITING EAST...DRIER/COOLER CAN HIGH PRESSURE SETTLES ACROSS THE REGION FOR SUN/MON. TEMPS LOOKING TO BE BELOW NORMAL SUN...THEN ALREADY MODERATE ON MON AS THE CENTER OF THE HIGH MOVES EAST AND SOUTHERLY FLOW RETURNS. MID LEVEL TROUGH MOVING EAST ALONG THE US/CAN BORDER TUE/WED DRAGS A SFC TROUGH/FRONT INTO/ ACROSS THE AREA TUE. AGAIN TIMING/DETAIL DIFFERENCES ON MOISTURE/ INSTABILITY AND FORCING/LIFT BY TUE. BOUNDARY LOOKS TO STALL IN THE REGION WED WITH STRENGTHENING LOW PRESSURE IN THE CENTRAL/NORTHERN PLAINS AS MORE SHORTWAVE ENERGY COMES THRU THE ROCKIES OR DROPS INTO THE NORTHERN PLAINS. SMALL SHRA/TSRA CHANCES TUE/WED LOOK REASONABLE AT THIS POINT. WITH CONTINUED SOUTHERLY/INCREASING MOISTURE...TEMPS CLIMB BACK TO ABOVE NORMAL FOR TUE/WED. MODEL CONSENSUS DATA SET IN FCST GRIDS FOR DAYS 4-7 HAVE THIS WELL TRENDED. && .AVIATION... 1115 PM CDT WED AUG 1 2012 A WEST-EAST RUNNING FRONTAL BOUNDARY WILL CONTINUE TO SERVE AS THE FOCUS FOR SHRA/TS DEVELOPMENT OVERNIGHT...PERSISTING INTO THU MORNING. THERE IS STILL A SMALL THREAT FOR STRONG TO DAMAGING WIND GUSTS IN THE VICINITY OF ANY STORM THROUGH ABOUT 2 AM...BUT MOSTLY THIS POTENTIAL HAS LESSENED AS THE NEAR SFC STABILITY HAS INCREASED. DO EXPECT PERIODS OF SHRA/TS OVERNIGHT. THE SEVERAL HOURS OF RAIN COULD RESULT IN THE LOWERING OF CLOUD BASES...BUT WILL KEEP TAFS VFR FOR NOW. EXPECT THE RAIN TO EXIT EAST BY THE AFTERNOON. SHOULD BREAK OUT OF BKN MID LEVEL CIGS BY MID/LATE AFTERNOON. FOR WINDS... DIRECTION COULD BE HIGHLY VARIABLE AND RELATIVELY LIGHT AS THE FRONT LAYS ACROSS KRST/KLSE. THIS MAKES PINNING DOWN A PREVAILING DIRECTION A BIT DIFFICULT UNTIL THE FRONT SAGS SOUTH LATER THU AFTERNOON. && .ARX WATCHES/WARNINGS/ADVISORIES... 309 PM CDT WED AUG 1 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RIECK LONG TERM....RRS AVIATION.....RIECK
Hazardous weather outlook, Aug 1, 11:25 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1125 PM CDT WED AUG 1 2012 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-021000- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 1125 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MINNESOTA...AND WESTERN INTO NORTH CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT PERIODS OF THUNDERSTORMS CAN BE EXPECTED. WIND GUSTS UP TO 40 MPH AND PEA SIZED HAIL WILL ACCOMPANY THE STRONGER STORMS. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT AS A COLD FRONT MOVES ACROSS THE REGION. AT THIS TIME...THERE IS THE POTENTIAL FOR SEVERE STORMS. HOWEVER...UNCERTAINTY IN THE TIMING OF THE FRONTAL PASSAGE LIMITS DETAILS TO THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED OVERNIGHT...BUT POSSIBLY FRIDAY NIGHT INTO SATURDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-021000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-WINNESHIEK- 1125 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. .DAY ONE...OVERNIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT AS A COLD FRONT MOVES ACROSS THE REGION. AT THIS TIME...THERE IS THE POTENTIAL FOR SEVERE STORMS. HOWEVER...UNCERTAINTY IN THE TIMING OF THE FRONTAL PASSAGE LIMITS DETAILS TO THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...BUT COULD BE NEEDED FRIDAY NIGHT INTO SATURDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK
In the hours before
Special weather statement, Aug 1, 10:04 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1004 PM CDT WED AUG 1 2012 MNZ079-020400- WABASHA- 1004 PM CDT WED AUG 1 2012 ...STRONG THUNDERSTORMS TO PUSH THROUGH LATE THIS EVENING... STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH WILL MOVE EASTWARD ACROSS THE AREA THROUGH 11 PM. HEAVY DOWNPOURS WILL ALSO ACCOMPANY THE STORMS...WITH 1/4 TO 1/2 INCH RAIN TOTALS EXPECTED. RIECK
Special weather statement, Aug 1, 10:40 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1040 PM CDT WED AUG 1 2012 WIZ032-033-020500- BUFFALO-TREMPEALEAU- 1040 PM CDT WED AUG 1 2012 ...THUNDERSTORMS ROLL ACROSS THE REGION LATE THIS EVENING... THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH WILL TRACK EASTWARD ACROSS THE AREA THROUGH MIDNIGHT. HEAVY DOWNPOURS WILL ALSO ACCOMPANY THE STORMS...WITH 1/4 TO 1/2 INCH RAIN TOTALS EXPECTED. RIECK
Special weather statement, Aug 1, 11:30 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1130 PM CDT WED AUG 1 2012 WIZ017-029-034-020600- CLARK-JACKSON-TAYLOR- 1130 PM CDT WED AUG 1 2012 ...STRONG WIND GUSTS WITH SOME THUNDERSTORMS LATE TONIGHT... SCATTERED THUNDERSTORMS WILL TRACK EAST ACROSS THE AREA THROUGH 1 AM. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 MPH... ALONG WITH PEA SIZED HAIL. BRIEF...HEAVY DOWNPOURS WILL ALSO ACCOMPANY THE STORMS...WITH 1/4 TO 1/2 INCH RAIN TOTALS EXPECTED. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:22 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 38 min |
| Aug 2, 3:59 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland, Vernon | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.